Postoperative Serotonin Syndrome Following Methylene Blue Administration for Vasoplegia After Cardiac Surgery: A Case Report and Review of the Literature

Research output: Contribution to journalArticlepeer-review

Abstract

Serotonin syndrome is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system. The increasing incidence of this condition is thought to parallel the increasing use of serotonergic agents in medical practice. The selective serotonin reuptake inhibitors are perhaps the most commonly implicated group of medications associated with serotonin syndrome. This case report describes the occurrence of postoperative serotonin syndrome in a patient on long-term sertraline who underwent coronary artery bypass graft and was treated with methylene blue for perioperative vasoplegia. It delineates the various clinical features commonly encountered and illustrates the recommended management modalities, including prevention, for this potentially lethal medical emergency. With prompt diagnosis and expeditious treatment, the patient has had full recovery.

Original languageEnglish (US)
JournalSeminars in Cardiothoracic and Vascular Anesthesia
DOIs
StateAccepted/In press - 2020

Keywords

  • methylene blue
  • serotonin syndrome
  • vasoplegia

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Postoperative Serotonin Syndrome Following Methylene Blue Administration for Vasoplegia After Cardiac Surgery: A Case Report and Review of the Literature'. Together they form a unique fingerprint.

Cite this